Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 175, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jun 9, 2017, 7:58 PM CDT for Hays County, Texas. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2017, 7:58 PM CDT (00:58 UTC)
- Expired
- Jun 9, 2017, 8:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Hays County, TX
The radar
The Austin/San Antonio radar (KEWX), 45 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 8:06 PM CDT | HAIL 1 | 3 Nnw Woodcreek, TX | REPORT OF QUARTER SIZE HAIL ON MT SHARP RD. |
| Jun 9, 8:22 PM CDT | HAIL 1 | 2 Wsw Woodcreek, TX | QUARTER SIZE HAIL REPORTED. |
| Jun 9, 8:25 PM CDT | HAIL 1.5 | 5 Wnw Wimberley, TX | PING PONG SIZED HAIL REPORTED ON LOS ENCINOS RANCH ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 00:00Z, 1.0 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 362 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 2450 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
331
WUUS54 KEWX 100058
SVREWX
TXC209-100145-
/O.NEW.KEWX.SV.W.0175.170610T0058Z-170610T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
758 PM CDT FRI JUN 9 2017
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
West central Hays County in south central Texas...
* Until 845 PM CDT
* At 758 PM CDT, a severe thunderstorm was located near Woodcreek, or
near Dripping Springs, moving south at 10 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Wimberley, Dripping Springs, Woodcreek, Driftwood and Mount Gainor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3018 9799 2996 9801 3003 9828 3003 9829
3023 9819
TIME...MOT...LOC 0058Z 015DEG 9KT 3012 9816
HAIL...1.50IN
WIND...60MPH
$$
MO4 follow-up statements
275
WWUS54 KEWX 100105
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
805 PM CDT FRI JUN 9 2017
TXC209-100145-
/O.CON.KEWX.SV.W.0175.000000T0000Z-170610T0145Z/
Hays TX-
805 PM CDT FRI JUN 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR WEST CENTRAL HAYS COUNTY...
At 805 PM CDT, a severe thunderstorm was located near Woodcreek, or
near Wimberley, moving south at 15 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Wimberley, Dripping Springs, Woodcreek, Driftwood and Mount Gainor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3016 9800 2996 9801 3003 9828 3003 9829
3019 9820
TIME...MOT...LOC 0105Z 358DEG 12KT 3008 9815
HAIL...2.00IN
WIND...60MPH
$$
MO792
WWUS54 KEWX 100118
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
818 PM CDT FRI JUN 9 2017
TXC209-100145-
/O.CON.KEWX.SV.W.0175.000000T0000Z-170610T0145Z/
Hays TX-
818 PM CDT FRI JUN 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR WEST CENTRAL HAYS COUNTY...
At 818 PM CDT, a severe thunderstorm was located near Woodcreek, or
near Wimberley, moving south at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Wimberley, Woodcreek and Driftwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2996 9801 3003 9828 3003 9829 3015 9819
3012 9800
TIME...MOT...LOC 0118Z 346DEG 5KT 3007 9813
HAIL...1.00IN
WIND...60MPH
$$
MO288
WWUS54 KEWX 100124
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
824 PM CDT FRI JUN 9 2017
TXC209-100145-
/O.CON.KEWX.SV.W.0175.000000T0000Z-170610T0145Z/
Hays TX-
824 PM CDT FRI JUN 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR WEST CENTRAL HAYS COUNTY...
At 824 PM CDT, a severe thunderstorm was located over Woodcreek, or
near Wimberley, moving south at 10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Wimberley, Woodcreek and Driftwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2996 9801 3003 9828 3003 9829 3011 9817
3012 9800
TIME...MOT...LOC 0124Z 355DEG 9KT 3004 9813
HAIL...0.75IN
WIND...60MPH
$$
MO450
WWUS54 KEWX 100128
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
828 PM CDT FRI JUN 9 2017
TXC209-100145-
/O.CON.KEWX.SV.W.0175.000000T0000Z-170610T0145Z/
Hays TX-
828 PM CDT FRI JUN 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR WEST CENTRAL HAYS COUNTY...
At 828 PM CDT, a severe thunderstorm was located near Woodcreek, or
near Wimberley, moving southwest at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Wimberley and Woodcreek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2996 9801 3003 9828 3003 9829 3009 9820
3007 9805
TIME...MOT...LOC 0128Z 027DEG 13KT 3002 9817
HAIL...0.75IN
WIND...60MPH
$$
MOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 6:50 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jun 9, 6:50 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 650 PM CDT Fri Jun 9 2017 .AVIATION... /00Z TAFs/ There is an isolated severe threat mainly west of AUS, and a few showers and thunderstorms have a chance to produce lightning and gusty winds in the AUS vcnty through around 03Z. Afterwards, a benign forecast is expected with most of the rapid refresh models keeping the convection just outside the San Antonio metro area. Overnight skies should be partly cloudy for the most part but pockets of mvfr cigs are expected to form over the I-35 terminals toward daybreak. CIRA SIMWRF fog product has the clouds forming first at SAT/SSF, so the forecast will continue to show a slight delay before cigs form over AUS. && .PREV DISCUSSION... /ISSUED 305 PM CDT Fri Jun 9 2017/ SHORT TERM (Tonight through Saturday)... Main forecast concern through the next 6-12 hours will center around scattered storm chances for portions of the Hill Country and I-35 corridor. Rain chances have been increased during the 5pm to 11pm time-frame to 40% these areas. A storm or two may become strong with very localized wind gusts of 30-40 mph and small hail. This risk is low and coverage is not expected to be large across the region. Please see below for more details. Water vapor and RAP analysis depict a positively tilted trough shifting across NE Texas. The base of the trough will brush across south-central Texas through the afternoon and early evening and coincide with maximum instability near 2500 J/Kg. A weak capping inversion remains in place per aircraft soundings out of KAUS and KSAT but it should weaken just enough to allow for some isolated to scattered showers and thunderstorms to develop. Such convective development has already shown some signals of occurring north of the region near a small MCV apparent on visible satellite. Hi-res model trends continue to point towards the development of these showers and storms across the east Hill Country and northern I-35 corridor. With DCAPE near 800 J/Kg and weak upper level divergence, a storm may become strong with small hail and gusty winds. These storms should not have great overall coverage and remained confined to the I-35 corridor region through the late afternoon and evening. Expect what storms do develop to weaken by midnight. Saturday will be a quieter day as the trough actually closes off over the Texas coast but the region will be on the drier northern flow, negative vorticity advection area, with slightly lower PWATs. There could be some limited sea-breeze activity along the Texas coast but it unlikely to make into the coastal plains and have gone with a dry forecast with near normal temperatures. LONG TERM (Sunday through Friday)... Seasonal pattern of sea-breeze activity will be the main set-up through late weekend and through much of next week. Coastal plains will have a 20-30% chance of rain and general thunderstorms each afternoon with some of this making into the I-35 corridor late into the afternoons each day. Areas west of I-35 will remain hot and dry with heat indices reaching into the low 100s. A weak sub-tropical atlantic H5 ridge and weak H85-H7 inverted trough along the south Texas coast will aid in moist SE flow through the week. Daily sea-breeze activity is expected with little to no expected activity west of I-35. This pattern will persist through much of next week. Areas will warm into the low to mid 90s each day with some pockets of upper 90s along the Rio Grande. Heat index values will increase to 100-105F and precautions should be used during this heat. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 70 91 72 92 73 / 40 - - 10 - Austin Bergstrom Intl Airport 68 90 71 91 72 / 40 - - 10 - New Braunfels Muni Airport 69 90 70 92 72 / 20 - - 10 - Burnet Muni Airport 68 89 69 89 70 / 40 - - 10 0 Del Rio Intl Airport 73 96 73 96 73 / - - - 0 0 Georgetown Muni Airport 69 90 71 90 72 / 40 - - 10 - Hondo Muni Airport 71 93 71 93 72 / 10 - - - 0 San Marcos Muni Airport 69 91 71 91 72 / 30 - - 10 - La Grange - Fayette Regional 69 90 72 91 73 / 20 - - 20 10 San Antonio Intl Airport 71 91 72 93 73 / 20 - - 10 0 Stinson Muni Airport 71 92 73 93 73 / 20 - - 10 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...Oaks Synoptic/Grids...Runyen Public Service/Data Collection...YB
Hazardous weather outlook, Jun 9, 5:55 PM CDT, 2 hours 3 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Austin/San Antonio TX 555 PM CDT Fri Jun 9 2017 TXZ171>173-183>194-202>209-217>225-228-102300- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 555 PM CDT Fri Jun 9 2017 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. Isolated strong to severe storms will be possible through 9 PM across portions of the eastern Hill Country and Central Texas. These storms could continue penny to quarter sized hail and wind gusts up to 60 mph. In addition, isolated heavy downpours could result in some very localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Jun 9, 5:52 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
552 PM CDT FRI JUN 9 2017
TXZ188-092330-
Gillespie TX-
552 PM CDT FRI JUN 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GILLESPIE COUNTY
UNTIL 630 PM CDT...
At 552 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Hilda, or 12 miles south of Mason, moving south at 10
mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Doss and Harper.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3050 9909 3038 9902 3031 9930 3047 9930
3050 9931
TIME...MOT...LOC 2252Z 341DEG 11KT 3057 9926
MOSpecial weather statement, Jun 9, 6:52 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
652 PM CDT FRI JUN 9 2017
TXZ172-190-192-100030-
Blanco TX-Burnet TX-Travis TX-
652 PM CDT FRI JUN 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TRAVIS...
NORTHEASTERN BLANCO AND SOUTHWESTERN BURNET COUNTIES UNTIL 730 PM
CDT...
At 652 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spicewood, or near Marble Falls. This storm was drifting slowly to
the southwest.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Marble Falls, Round Mountain, Horseshoe Bay, Meadowlakes, Spicewood,
Cypress Mill, Smithwick and Cottonwood Shores.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3061 9804 3031 9810 3036 9817 3033 9818
3043 9850 3050 9840 3049 9835 3054 9835
3064 9821
TIME...MOT...LOC 2352Z 050DEG 4KT 3053 9822
RUNYENLocal storm report, Jun 9, 7:01 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
701 PM CDT FRI JUN 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 3 SE MARBLE FALLS 30.54N 98.23W
06/09/2017 E0.25 INCH BURNET TX TRAINED SPOTTER
CALLER REPORTS OF PEA-SIZED HAIL.
&&
YBSpecial weather statement, Jun 9, 7:09 PM CDT, 49 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 709 PM CDT FRI JUN 9 2017 TXZ190>192-100100- Blanco TX-Hays TX-Travis TX- 709 PM CDT FRI JUN 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAYS...WEST CENTRAL TRAVIS AND EAST CENTRAL BLANCO COUNTIES UNTIL 800 PM CDT... At 709 PM CDT, Doppler radar was tracking a strong thunderstorm near Dripping Springs. This storm was nearly stationary. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Dripping Springs, Bear Creek, Henly, Driftwood and Mount Gainor. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3020 9792 3007 9809 3020 9832 3040 9811 TIME...MOT...LOC 0009Z 132DEG 4KT 3022 9813 MO
Local storm report, Jun 9, 7:32 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
732 PM CDT FRI JUN 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 1 WNW DRIPPING SPRINGS 30.20N 98.11W
06/09/2017 E1.75 INCH HAYS TX PUBLIC
GOLF BALL SIZE HAIL BEING REPORTED FROM GAS
STATION.
&&
YBSpecial weather statement, Jun 9, 7:43 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
743 PM CDT FRI JUN 9 2017
TXZ184-186-100130-
Kerr TX-Edwards TX-
743 PM CDT FRI JUN 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KERR AND
NORTHEASTERN EDWARDS COUNTIES UNTIL 830 PM CDT...
At 742 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Segovia, or 14 miles southeast of Junction, moving
southwest at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Us-83 Near The Kerr-Kimble County Line, I-10 Near The Kimble-
Kerr County Line, The Intersection Of I-10 And Us 290 and Us-
377 Near The Kimble-Edwards County Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3029 9949 3028 9948 3006 9961 3014 9989
3029 9991
TIME...MOT...LOC 0042Z 057DEG 10KT 3032 9961
MOThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:09 PM CDT | Special Weather Statement | EWX | Hays | 51 min |
| Jun 9, 7:20 PM CDT | Severe Thunderstorm Warning | EWX | Blanco, Hays | 40 min |
| Jun 9, 7:25 PM CDT | Areal Flood Advisory | EWX | Blanco, Burnet | 2 hr |
| Jun 9, 7:41 PM CDT | Areal Flood Advisory | EWX | Hays | 2 hr |
| Jun 9, 7:43 PM CDT | Special Weather Statement | EWX | Kimble | 47 min |
| Jun 9, 8:02 PM CDT | Severe Thunderstorm Warning | EWX | Blanco | 43 min |
| Jun 9, 8:32 PM CDT | Special Weather Statement | EWX | Comal | 43 min |
| Jun 9, 8:45 PM CDT | Special Weather Statement | EWX | Blanco | 45 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.